Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Semilattices of finitely generated ideals of exchange rings with finite stable rank


Author: F. Wehrung
Journal: Trans. Amer. Math. Soc. 356 (2004), 1957-1970
MSC (2000): Primary 06A12, 20M14, 06B10; Secondary 19K14
DOI: https://doi.org/10.1090/S0002-9947-03-03369-5
Published electronically: October 28, 2003
MathSciNet review: 2031048
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We find a distributive \ensuremath{(\vee,0,1)}-semilattice $S_{\omega_1}$ of size $\aleph_1$ that is not isomorphic to the maximal semilattice quotient of any Riesz monoid endowed with an order-unit of finite stable rank. We thus obtain solutions to various open problems in ring theory and in lattice theory. In particular:

--
There is no exchange ring (thus, no von Neumann regular ring and no C*-algebra of real rank zero) with finite stable rank whose semilattice of finitely generated, idempotent-generated two-sided ideals is isomorphic to  $S_{\omega_1}$.

--
There is no locally finite, modular lattice whose semilattice of finitely generated congruences is isomorphic to $S_{\omega_1}$.
These results are established by constructing an infinitary statement, denoted here by $\mathrm{URP_{sr}}$, that holds in the maximal semilattice quotient of every Riesz monoid endowed with an order-unit of finite stable rank, but not in the semilattice  $S_{\omega_1}$.


References [Enhancements On Off] (What's this?)

  • 1. K.V. Adaricheva and V.A. Gorbunov, On lower bounded lattices, Algebra Universalis 46 (2001), 203-213. MR 2002c:06004
  • 2. P. Ara, Stability properties of exchange rings, International Symposium on Ring Theory (Kyongju, 1999), Trends Math., Birkhäuser Verlag, Boston, MA, 2001, 23-42. MR 2002g:16012
  • 3. P. Ara, K.R. Goodearl, K.C. O'Meara, and E. Pardo, Separative cancellation for projective modules over exchange rings, Israel J. Math. 105 (1998), 105-137. MR 99g:16006
  • 4. G.M. Bergman, Von Neumann regular rings with tailor-made ideal lattices, Unpublished note (26 October 1986).
  • 5. A. Day, Characterization of finite lattices that are bounded homomorphic images of sublattices of free lattices, Canad. J. Math. 31 (1979), 69-78. MR 81h:06004
  • 6. E.G. Effros, D.E. Handelman, and C.-L. Shen, Dimension groups and their affine representations, Amer. J. Math. 102 (1980), no. 2, 385-407. MR 83g:46061
  • 7. R. Freese, J. Jezek, and J.B. Nation, ``Free Lattices'', Mathematical Surveys and Monographs 42, Amer. Math. Soc., Providence, 1995. viii+293 pp. MR 96c:06013
  • 8. K.R. Goodearl, ``Von Neumann Regular Rings'', Pitman, London 1979; Second Ed. Krieger, Malabar, Fl., 1991. MR 93m:16006
  • 9. -, ``Partially Ordered Abelian Groups with Interpolation'', Math. Surveys and Monographs 20, Amer. Math. Soc., Providence, 1986. MR 88f:06013
  • 10. K.R. Goodearl and D.E. Handelman, Tensor products of dimension groups and $K_0$ of unit-regular rings, Canad. J. Math. 38, no. 3 (1986), 633-658. MR 87i:16043
  • 11. K.R. Goodearl and F. Wehrung, Representations of distributive semilattices in ideal lattices of various algebraic structures, Algebra Universalis 45 (2001), 71-102.MR 2002g:06008
  • 12. G. Grätzer, ``General Lattice Theory. Second edition'', new appendices by the author with B.A. Davey, R. Freese, B. Ganter, M. Greferath, P. Jipsen, H.A. Priestley, H. Rose, E.T. Schmidt, S.E. Schmidt, F. Wehrung, and R. Wille, Birkhäuser Verlag, Basel, 1998. xx+663 p.MR 2000b:06001
  • 13. G. Grätzer, H. Lakser, and F. Wehrung, Congruence amalgamation of lattices, Acta Sci. Math. (Szeged) 66 (2000), 339-358. MR 2001f:06010
  • 14. G. Grätzer and F. Wehrung, On the number of join-irreducibles in a congruence representation of a finite distributive lattice, Algebra Universalis 49 (2003), 165-178.
  • 15. B. Jónsson and J.E. Kiefer, Finite sublattices of a free lattice, Canad. J. Math. 14 (1962), 487-497. MR 25:1117
  • 16. C. Moreira dos Santos, A refinement monoid whose maximal antisymmetric quotient is not a refinement monoid, Semigroup Forum 65, no. 2 (2002), 249-263. MR 2003c:20074
  • 17. E. Pardo, Monoides de refinament i anells d'intercanvi, Ph.D. Thesis, Universitat Autònoma de Barcelona, 1995.
  • 18. P. Ruzicka, A distributive semilattice not isomorphic to the maximal semilattice quotient of the positive cone of any dimension group, J. Algebra 268, no. 1 (2003), 290-300.
  • 19. J. Tuma and F. Wehrung, Liftings of diagrams of semilattices by diagrams of dimension groups, Proc. London Math. Soc. 87, no. 3 (2003), 1-28.
  • 20. -, A survey of recent results on congruence lattices of lattices, Algebra Universalis 48, no. 4 (2002), 439-471.
  • 21. F. Wehrung, Non-measurability properties of interpolation vector spaces, Israel J. Math. 103 (1998), 177-206. MR 99g:06023
  • 22. -, The dimension monoid of a lattice, Algebra Universalis 40, no. 3 (1998), 247-411. MR 2000i:06014
  • 23. -, A uniform refinement property for congruence lattices, Proc. Amer. Math. Soc. 127, no. 2 (1999), 363-370. MR 99c:06007
  • 24. -, Representation of algebraic distributive lattices with $\aleph_1$ compact elements as ideal lattices of regular rings, Publ. Mat. (Barcelona) 44, no. 2 (2000), 419-435. MR 2001k:16015
  • 25. -, From join-irreducibles to dimension theory for lattices with chain conditions, J. Algebra Appl. 1, no. 2 (2002), 215-242. MR 2003f:06007
  • 26. -, Forcing extensions of partial lattices, J. Algebra 262, no. 1 (2003), 127-193.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 06A12, 20M14, 06B10, 19K14

Retrieve articles in all journals with MSC (2000): 06A12, 20M14, 06B10, 19K14


Additional Information

F. Wehrung
Affiliation: Département de Mathématiques, CNRS, UMR 6139, Université de Caen, Campus II, B.P. 5186, 14032 Caen Cedex, France
Email: wehrung@math.unicaen.fr

DOI: https://doi.org/10.1090/S0002-9947-03-03369-5
Keywords: Semilattice, distributive, monoid, refinement, ideal, stable rank, strongly separative, exchange ring, lattice, congruence
Received by editor(s): January 3, 2003
Received by editor(s) in revised form: April 2, 2003
Published electronically: October 28, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society